MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EMBOLD FIBERED DETACHABLE COIL SYSTEM; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

BOSTON SCIENTIFIC CORPORATION EMBOLD FIBERED DETACHABLE COIL SYSTEM; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number 83910
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Stretched (1601); Difficult to Advance (2920); Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that there was an unretrieved device fragment.A 22x60 embold fibered coil was selected for use in the embolization of a splenic artery pseudoaneurysm.The anatomy was moderately tortuous.The coil was advanced through a 2.4fr non-boston scientific microcatheter.While positioning the coil into the pseudoaneurysm, there were quite a few turns, and the coil was not advancing smoothly and began buckling.The physician then tried to pull the coil back out, but it separated.Under fluoroscopy, a "long string of something, some kind of wire, fiber thing" was observed that went all the way down to the groin.The coil was snared, but while doing so, one whole piece broke off.Most of the device was retrieved, but there was still a piece that goes from the pseudoaneurysm through the splenic artery out into the celiac and about 5cm out into the abdominal aorta.The physician did not think this will cause an issue as it was not flow-limiting or causing any obstruction.Flow was still good.The radiopaque part of the coil was mostly in the splenic artery, and there's a less radiopaque part that is very thin and soft which hangs out into the celiac/aorta.Approximately 20-30cm was removed, but the last part was unable to be retrieved.The procedure was completed with a non-boston scientific coil.No further patient complications were reported, and the patient is expected to fully recover.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device eval by manufacturer: the 22x60 embold fibered coil was returned for analysis.The delivery sheath, delivery wire, and a severely damaged, stretched, and tangled coil were returned.Visual and microscopic analysis was conducted.The perforations were intact.The delivery wire was inside of the delivery sheath.The distal and proximal couplers were attached to the delivery wire via the pull wire.No damage on the delivery sheath or delivery wire was noticed.The couplers showed slight bends.The coil was severely stretched and tangled, and there were multiple breaks on the coil wire.The stretched coil was not connected to the distal coupler.Inspection of the remainder of the device, apart from the observed damage, revealed no other damage or irregularities.

Brand Name
EMBOLD FIBERED DETACHABLE COIL SYSTEM
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
model farm road
cork T12 Y K88
EI   T12 YK88
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key17769516
Report Number2124215-2023-50133
Device Sequence Number6638243
Product Code KRD
UDI-Device Identifier08714729983743
UDI-Public08714729983743
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/22/2025
Device Model Number83910
Device Catalogue Number83910
Device Lot Number0030761580
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/21/2023
Supplement Date Received by Manufacturer09/21/2023
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date10/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/23/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MICROCATHETER: 2.4FR PROGREAT; MICROCATHETER: 2.4FR PROGREAT
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 YR
Patient SexMale